1. Sudden death is a recognized hazard of volatile substance abuse and may occur during exposure or in the subsequent hours. Intoxication may also lead to indirect deaths due to trauma. 2. Specific post-mortem features have not as yet been identified either macroscopically or microscopically in VSA-related deaths. Toxicological examination for volatile substances of all unnatural teenage deaths is strongly recommended. 3. Four mechanisms for acute, direct VSA-related deaths are discussed, viz anoxia, vagal inhibition, respiratory depression and cardiac arrhythmia. Of these, cardiac arrhythmia due to 'sensitization' of the heart to adrenaline is probably the most common and is well documented in experimental conditions. 4. Deaths from cardiac arrhythmia during or soon after VSA are unpredictable, unpreventable and resuscitation is rarely successful. Previous uneventful sessions of abuse provide no protection from this mode of death.